Pennsylvania, 2024

Damaging Wind in Pennsylvania, July 24, 2024

July 24, 2024 · NWS CLE · 1 event in 1 county or zone

At the surface, a low moved northeastward from Georgian Bay to southwestern QC during the late morning through early evening of the 24th. Simultaneously, the trailing cold front swept southeastward from far-southwestern ON, far-western Lake Erie, and northwest OH to eastern Lake Erie, northwest PA, and northeast OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, a low moved northeastward from Georgian Bay to southwestern QC during the late morning through early evening of the 24th. Simultaneously, the trailing cold front swept southeastward from far-southwestern ON, far-western Lake Erie, and northwest OH to eastern Lake Erie, northwest PA, and northeast OH. This front encountered a warm and humid sector along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Ahead of the front, a cluster of multicell thunderstorms impacted the Erie metro area and generated isolated, damaging straight-line convective wind gusts. These storms occurred in an environment comprised of moderate effective bulk shear, MUCAPE, and DCAPE, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 24, 9:07 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 9:07 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1007 AM EDT Wed Jul 24 2024

.SYNOPSIS...
Low pressure over Quebec will drag a cold front southeastward
this afternoon and evening. High pressure builds in behind the
front Thursday before gradually moving toward the East Coast
this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
10:00 AM Update:
Refined POPs this afternoon/evening slightly based on most
recent hi-res guidance. Ended up increasing POPs a bit across
interior Northeast OH (mainly east of I-77) into interior
Northwest PA given good hi-res model agreement that the
combination of modest ascent with a vort max moving through
later this afternoon and a pre-frontal trough (likely enhanced
by a lake breeze near the eastern lakeshore) will spark
thunderstorms by early to mid-afternoon. Locations farther west
should still see isolated to scattered showers/storms along and
ahead of the cold front which will be pushing into Northwest OH
by the midday or early afternoon hours. Already have a stray
cell on radar over northern Lake Erie as of this writing and
there's pretty strong agreement that we'll see convection begin
to fire in earnest on land along and ahead of the lake
breeze/pre-frontal trough and front itself in the 12-2PM window.

Still looking at a somewhat marginal severe weather potential
this afternoon and early evening, mainly in the form of
relatively localized damaging winds. Poor mid-level lapse rates
are keeping thermodynamics on the marginal side, however, expect
to see 1000-1500 J/KG of MLCAPE, 600-900 J/KG of DCAPE (potential
negative buoyancy in downdrafts), and steep low-level lapse
rates to go along with up to about 30 knots of deep-layer
shear. It's enough shear for loosely organized convection and
just enough thermodynamics for some downburst potential and
perhaps a bit of hail with one or two stronger cells. The
greatest instability and shear overlap appears to be across
Northeast OH and Northwest PA this afternoon which aligns with
where storms should be most numerous. It's this area where we
have the greatest potential to see a few severe storms, with
potential a bit more limited (but still enough for a low-end
marginal risk from the SPC) farther west. Mean flow will be
oriented favorably to the pre-frontal trough/lake breeze in
Northeast OH/Northwest PA that we may see some training
convection, mainly a bit inland from Lake Erie and east of I-77.
This could result in a few spots seeing a quick but localized
1-3" of rain per several hi-res models so as mentioned below
will watch for localized flooding potential. The dry antecedent
will largely limit flood concerns to prone/urban areas.

Previous discussion...
Upper level trough axis with embedded shortwave disturbances will
continue to move east over the Great Lakes region through the
near term period. At the surface, low pressure centered over
Quebec will drag a cold front southeast throughout the day
today. Scattered showers and thunderstorms are expected to
develop along a pre-frontal trough this afternoon along and east
of I-71. A decent environment in place for strong to severe
storms this afternoon as MLCAPE values rise into the 1000-1500+
J/kg range in combination with steep low level lapse rates. This
environment favors a primary hazard of damaging wind gusts in
any strong to severe storm. SPC SWODY1 continues to place
Northern Ohio and Northwest Pennsylvania in a Marginal Risk
(Level 1/5) for severe weather. Best timing for severe weather
east of I-71 will occur between 2-10 PM tonight. In addition to
damaging wind gusts, can't rule out instances of heavy rainfall
and/or localized flooding as unusually high PWATs rise into the
1.4-1.6 inch range, generally 75-90th percentile when compared
to neighboring sites sounding climatology. Cold front continues
to sag southeast through this evening allowing for most showers
and thunderstorms to dissipate after sunset. Highs ahead of the
cold front rise into the low to mid 80s with overnight lows
settling in the low to mid 60s.

Not entirely dry forecast Wednesday night into the day Thursday as
the upper trough lingers over the region. For now, have slight
chance PoPs through early Thursday afternoon for much of the eastern
and southern portions of the forecast area. Surface high pressure
begins to build in from the northwest through Thursday and will
usher in a period of dry and cooler weather to end the week.
Slightly cooler under northerly flow Thursday with highs in the mid
to upper 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Quiet in the short term with high pressure over the Great Lakes that
will be drifting eastward to the northeast CONUS. This will mark the
beginning of the return flow for the CWA and a modest warm up from
the upper 70s/lower 80s Friday to the lower to mid 80s Saturday.
Dewpoints take longer to recover with 50s Friday to upper 50s/lower
60s Saturday. An upper trough axis dropping north to south in the
area Friday morning brings clouds into the eastern CWA, but after
that, mainly clear conditions dominate for the remainder of the
short term forecast period.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Long term is going to be a transitionary period with brief upper
level ridging giving way to a more zonal flow that will likely carry
numerous disturbances/areas of PVA with it. High pressure now off
the mid Atlantic/New England coast will be pushing surface/low level
moisture into the CWA, and will see the dewpoints nearing 70F in
most areas. Too far out to judge timing, instability magnitude, etc,
but all signs point to a more active pattern in terms of convective
potential, and this is reflected in the return of chance POPs to the
region for the early part of next week. Temperatures also solidly in
the upper 80s to near 90F each day.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Primarily VFR outside of patchy fog/low stratus south of US-30
and east of I-71 this morning. Any lingering fog will dissipate
with sunrise in the next few hours.

VFR will persist through the bulk of the TAF period outside of
instances where a shower or thunderstorm moves over a terminal
this afternoon/evening. Main timeframe for showers and storms to
develop will be near and/or after 18Z this afternoon. Highest
confidence in location of thunderstorms remains east of I-71 so
have kept TEMPO groups for restrictions to vis/cig at MFD/CLE
and points east. Showers and storms will diminish this evening
but can't rule out lingering showers through early Thursday
across southeastern terminals.

Winds become southwesterly at 8-10 knots this morning. A surface
cold front will sag southeastward and turn winds northwesterly
at 5-8 knots tonight. Isolated wind gusts in excess of 40-50
knots remain possible in strongest thunderstorms this afternoon.

Outlook...Non-VFR may linger in showers and thunderstorms
Thursday morning. Non-VFR possible in isolated to scattered
showers and thunderstorms Sunday night into Monday.

&&

.MARINE...
Southwest winds today 10-15kts ahead of a cold front with wave
heights 1-3ft in the central and eastern basins become northerly
around 10kts tonight into Thursday with wave heights 1-2ft. These
winds become northeasterly around 10kts Friday into Saturday thanks
to high pressure moving into the region. Wave heights max out 1-2ft
in the central basin and less than a foot for the eastern and
western basins. Winds finally become offshore Sunday through Tuesday
with wave heights less than a foot as high pressure shifts east of
Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson/Sullivan
SHORT TERM...26
LONG TERM...26
AVIATION...Iverson
MARINE...26
Hazardous weather outlook, Jul 24, 2:37 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
337 AM EDT Wed Jul 24 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-250745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
337 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a Marginal Risk (Level 1/5) for isolated severe
thunderstorms with damaging wind gusts this afternoon and evening.
Any storm will be capable of producing frequent lightning and periods
of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

In the hours before

Local storm report, Jul 24, 8:02 AM EST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
902 AM EDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     1 S Highland Heights    41.53N 81.47W
07/23/2024                   Cuyahoga           OH   Law Enforcement

            Several trees and utility poles down on
            Brainard Rd at Wilson Mills Rd and on
            Ridgebury Blvd. Time estimated via radar.

&&

Maines
Special weather statement, Jul 24, 11:27 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1227 PM EDT Wed Jul 24 2024

PAZ001-002-241715-
Northern Erie PA-Southern Erie PA-
1227 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ERIE COUNTY THROUGH 115
PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, North East, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, McKean, and Northwest Harborcr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4203 7977 4196 8019 4207 8025 4212 8013
      4213 8015 4213 8012 4214 8009 4215 8011
      4214 8014 4217 8012 4217 8008 4215 8010
      4215 8006 4227 7978
TIME...MOT...LOC 1627Z 251DEG 24KT 4207 8009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Campbell

The radar

The Buffalo radar (KBUF), 138 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 24, 11:35 AM EST
Where
Erie County, 0.03 mi NW of Wesleyville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.130, -80.001

Tree limbs downed along Dynes Avenue in Erie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212278.